|2nd Cancer Opinion
provides opinions regarding Breast, lung, colon,
prostate and ovarian cancers, lymphomas, melanomas, and other solid
|*1st 1/2 hour
session is at no additional charge.
Side Effects of
Side Effects of Chemotherapy
Incontinence - Urinary
Dryness of the Mouth
Fluid and Electrolyte Imbalances
Nausea & Vomiting
Spinal Cord Compression
Shortness of Breath
Sleep Problems (Insomnia/Oversleeping)
|Nausea and Vomiting from Chemotherapy
Symptom and Description Nausea
(feeling queasy or sick to your stomach) and/or vomiting
(throwing up) may happen from your chemotherapy. Nausea and
vomiting (if they happen) are usually worst on the day of your
treatment. Sometimes nausea and vomiting can last for 3 or more
days after chemotherapy.
Learning Needs Nausea and vomiting are very unpleasant.
Either or both may be barely noticeable or may be severe and
cause you to be unable to do things that are important to you.
In addition, if you vomit a lot you can get dehydrated and have
other problems from losing body salts. If you are vomiting and
cannot drink fluids, you may have even worse side effects of
chemotherapy to your kidneys or bladder.
You should call your doctor or nurse if:
- You have nausea that lasts for more than a few days, or if
nausea keeps you from doing things that are important to
- You vomit more than once or twice a day for 2 days.
- You cannot keep any liquids (such as water, juices, soda)
or food down.
- You are vomiting and you lose more than 2 pounds in a day
(this is from losing water). You will usually feel thirsty
and your mouth will seem dry when you are losing a lot of
- You are vomiting many times and your urine is dark yellow
and you are not going to the bathroom as often as you
- You are vomiting and feel lightheaded or dizzy, or
confused (mixed up).
- The stuff you throw up looks like coffee grounds (this
could be blood).
Prevention We have many medicines to control nausea and
vomiting (antiemetics). If nausea and vomiting might happen
after your chemotherapy, your doctor will prescribe one or more
of them for you.
- Make sure you get your antiemetics. Let your doctor or
nurse know if your drug store does not have them or if you
cannot afford to pay for them.
- If you are not sure how to take your antiemetics, call
your doctor or nurse.
- Take the antiemetic(s) as your doctor has ordered. If you
have vomiting and cannot take them, call your doctor or
- If your antiemetics help lessen your nausea and vomiting
but not as much as you would like, call your doctor or
nurse. The dose of the antiemetic may have to be changed, or
the doctor may change you to a different antiemetic.
Management When nausea and vomiting are very bad, you may
need to come to the office for antiemetics, and possibly for
fluids, through a vein (an IV). Sometimes your doctor will also
order blood test sand x-ray films to find out why you are
vomiting. Most of the time, your doctor and nurse will be able
to get your vomiting under control so that you can take pills to
Self-Management In addition to taking your antiemetics,
you can try one or more things that other people have found
- Try eating foods and drinking beverages that were easy for
you to take or have made you feel better when you had the
flu, had morning sickness, or were nauseated from stress.
These might be bland foods, sour candy, pickles, dry
crackers, ginger ale, flat soda, or others.
- Do not eat your favorite foods when you are nauseated.
- Do not eat fatty or fried foods, very spicy foods, or very
sweet foods when you are nauseated.
- If possible, have somebody else make the meals when you
- If you have nausea and vomiting only for a few days after
chemotherapy, cook and freeze several meals that you can
reheat during times you are nauseated.
- Eat foods that are at room temperature or cold. The smells
from hot foods may make your nausea worse.
- Keep your mouth clean; brush at least twice a day.
- Ask your doctor or nurse if they can help you learn a
relaxation exercise. This might make you feel less anxious
and more in control, and decrease your nausea.
- Ask your doctor or nurse about using acupressure bands on
your wrists, which may help to decrease your nausea.
Follow-up Call your nurse and/or doctor if any of the
- You have nausea and vomiting that are not controlled with
the antiemetics ordered.
- You have side effects that you do not like from your
- You start to have a lot of nausea and vomiting and cannot
keep liquids down and are losing weight.
- You are dizzy and/or confused.